Q: Prolonged Forgetfulness After a Major Episode
I have had a bipolar disorder since I was 20 and the diagnosis was made 5 years ago. I have rapid cycling : and quite a resistance to medications.
Currently my medications are: lithium, lamotrigine, olanzapine, Cipralex and
oxatsepam My problem is prolonged forgetfulness after each major episode, lasting
as long as 6 months. It is most annoying. I have a good therapist and a psychopharmacologist but neither can explain this phenomena. Have you heard
of similar cases? I am so tired with this: it´s a lot like dementia.
Dear Dr. P' --
Unfortunately there are several lines of evidence which suggest that memory
problems are associated with mood problems, especially when the mood disorder is
not well controlled. (I wish we knew that these memory problems would diminish
or go away if the mood disorder was well controlled; as far as I know, this has
not been shown. What has been shown is memory recovery after successful
treatment of depression, as outlined in my
treatment effects relative to this problem.
If one extrapolates from what we do know, it seems
plausible to me that by trying to stop bipolar symptom "cycling" entirely, we
might create an environment in which memory can recover, at least somewhat.
That's one of the reasons I'm always shooting for complete symptom control, but
it is an extrapolation and not a demonstrated benefit of treatment.
Applying this extrapolation to what I can gather about
your situation, which means extrapolating several miles further obviously, we
could wonder if the current regimen is optimized to prevent cycling. In that
respect, in your case as I would with any such case, I look at the list to see
if there is an antidepressant in there. Now be careful, I am more
"anti-antidepressant" than most of my colleagues and could raise alarm here
which yields you no benefit. But I think anyone with a diagnosis of bipolar
disorder should know about the
about antidepressants in the treatment of bipolar disorder. If you've
already appraised yourself of these controversies and with your doctor have
concluded that keeping your antidepressant (Cipralex) in the mix of medications
is clearly necessary, as without it clearly bad things have happened, then you
could stop listening to me right there.
If not, then you should wonder with your doctor whether
the antidepressant might be promoting instability in such a way as to have
played a role in the repeated episodes of symptoms you describe as "rapid
cycling". I find general consensus in the literature that one of the best ways
of treating rapid cycling is to gradually (e.g. over 4 months or more) withdraw
the antidepressant, if one is present (the consensus is around withdrawing it;
the rate is one I've found works better, following the suggestion of Gary Sachs
at Harvard, whom I've heard suggest this rate several times). While you're at
it, you might want to increase your confidence that there are other ways of
handling depression, should that become the dominant problem without an
antidepressant around; here's my
list of 8
such tools, although you're on three of them already and may be using others
Good luck with all that.
Published December, 2005